SEATTLE — A Snohomish County man has died from a blood infection officials believe was caused by over-the-counter eye drops, according to the Washington State Department of Health.
The U.S. Food and Drug Administration (FDA) recalled Ezricare Artificial Tears on Thursday after a "multistate outbreak" of an extensively drug-resistant strain of Pseudomonas aeruginosa.
Public health investigators have not confirmed the Snohomish County man used an Ezricare product, although he did use artificial tears.
"Patients have been coming and going, 'What the heck? How is it possible that an eye drop could kill somebody?'" said Dr. Evie Lawson, optometrist at Eyes on You in Seattle.
KING 5 spoke with two eye and vision experts Thursday to learn more about the bacteria.
"This specific strain of Pseudomonas is actually very resistant to multiple antibiotics," said Dr. Courtney E. Francis, ophthalmologist and Medical Director at University of Washington Medicine Eye Institute.
Ezricare is sold in multidose, single-use bottles.
"Preservative-free artificial tears don't have a way to stop bacteria from contaminating them," Francis said.
If used incorrectly, Lawson said that single-use products can present risk for infection.
"You open this up, you use the drops, if you set it down next to your sink, and then you pick it up the next day, you put a drop in. If there's any-- you washed your face, water splashed over this, water has the bacteria in it, all of a sudden that's now infected, and there's nothing there to kill those bugs. And so you put the drops in, boom, you've just infected your eyes," Lawson said. "If it gets into that bloodstream, then all of a sudden it's blood-borne, it's through your entire body."
The CDC said at least five others infected in the US had permanent vision loss linked to Ezricare. You're encouraged to stop using this brand of eye drops and discard them if you have them.
But eye doctors said it's best not to panic.
"This was a very rare instance for this to occur," Francis said.
Rather, see a doctor right away if you used Ezricare and have symptoms.
"Kind of some goopy discharge, or a little bit of redness?" Lawson said. "Don't wait two weeks to see what is going to happen."
Meanwhile, Ezricare has stopped distributing the eye drops and is urging consumers to stop using the product.